Taking GLP-1 Drugs for Weight Loss Can Lead to Serious GI Symptoms

Close up of GLP-1 RA Drug Ozempic.

Share on PinterestGLP-1 RA drugs such as Ozempic and Wegovy are being used to help people lose weight. myskin/Getty Images

  • GLP-1s, drugs like Ozempic and Wegovy, are associated with common gastrointestinal side effects.
  • New research indicates that patients using these drugs could be at increased risk for more serious GI issues as well.
  • Doctors say it’s important for patients to continue following up with them about side effects.

The honeymoon period may be over for Ozempic and drugs like it, as they are increasingly linked to gastrointestinal side effects, some of them requiring hospitalization.

Glucagon-like peptide-1 receptor agonists commonly called GLP-1 drugs are a class of drugs that includes semaglutide (Ozempic, Wegovy), liraglutide (Saxenda), and tirzepatide (Mounjaro). Common side effects of these drugs include GI issues.

The medications typically carry a warning for commonplace issues like vomiting and nausea. However, as the popularity of these drugs has soared, more serious complications have started to appear on the radar, including intestinal blockage (ileus) and pancreatitis.

In a research letter published this week in the medical journal JAMA, researchers found strong associations with these complications in users of GLP-1s.

“Given the wide use of these drugs, these adverse events, although rare must be considered by patients who are contemplating using the drugs for weight loss because the risk-benefit calculus for this group might differ from that of those who use them for diabetes,” wrote Dr. Mahyar Etminan, PharmD, MSc, Associate Professor, Department of Ophthalmology and Medicine, in the letter.

A deep dive into the data

Etminan and his team were interested specifically in gastrointestinal issues for those taking GLP-1s for obesity because there is less data available for those patients. GLP-1s, in many cases, were developed and are FDA-approved as diabetes medications (Wegovy is the exception, since it is also approved to treat obesity).

Nonetheless, GLP-1s are frequently prescribed “off-label” to treat obesity, even though they are not approved explicitly by the Food and Drug Administration to treat that condition.

Since people with diabetes inherently have higher risk for gastrointestinal issues, researchers wanted to see if those issues were also shared by obesity patients. To do this, Etminan and his team utilized a pharmaceutical database to sift through 16 million patient prescriptions in the United States between 2006-2020.

They then referenced those prescriptions with specific hospital codes, to build a profile for those included in the study. Patients had to be prescribed a GLP-1; they had to be obese; they could not have diabetes; and they subsequently had to have some form of gastrointestinal event.

In total, the study looked at 613 patients prescribed semaglutide and 4,144 patients prescribed liraglutide.

The outcomes for the patients prescribed GLP-1s were then compared to a group of patients prescribed bupropion-naltrexone (Contrave), a non-GLP-1 obesity drug.

Increased GI risk for users of GLP-1s

They found that patients prescribed GLP-1s were at significantly higher risk of pancreatitis, bowel obstruction, and gastroparesis. Researchers also saw a slight increase in the risk of biliary disease, conditions affecting the gallbladder, but were deemed not statistically significant. Here’s how those numbers broke down:

  • 9.09 times higher risk of pancreatitis. Pancreatitis is a painful inflammation of the pancreas, which can become chronic. Symptoms of pancreatitis include abdominal pain, nausea, nausea, fever, and a swollen or tender abdomen.
  • 4.22 times higher risk of intestinal obstruction (ileus). Intestinal obstruction occurs when the intestines are unable to pass their contents. A blockage can occur due to nerve or muscle problems in the intestine. This condition is serious and potentially fatal when it occurs.
  • 3.67 times higher risk of gastroparesis, sometimes called stomach paralysis. Gastroparesis is when the stomach takes too long to empty its contents. It is frequently accompanied by nausea and vomiting.

The findings from the new study, though limited, do seem to track with knowledge of GLP-1s and their gastrointestinal effects.

“It’s a good study with a very limited data set. It’s just a very small snapshot, but it is starting to paint progressively a better picture of, yes, these complications exist,” Dr. Dan Azagury, section chief of Minimally Invasive and Bariatric Surgery and medical director for the Bariatric and Metabolic Interdisciplinary clinic at Stanford University, Dr. Azagury wasn’t involved with the research.

“What is very well known is that GLP-1s are a gut hormone and therefore we expect from its mechanism that a lot of its side effects are centered on the gut,” he said.

But, he stressed, these adverse effects are still uncommon.

That perspective was echoed by Dr. Caroline Apovian, a Professor of Medicine at Harvard Medical School and the co-director of the Center for Weight Management and Wellness at Brigham and Women’s Hospital.

“This puts a number on [these GI issues]. Gastrointestinal effects are still rare; there were over 4,000 patients, and that shows that these side effects are rare but but they can happen,” she told Healthline.

FDA taking notice

The FDA is also taking notice of reports by patients using GLP-1s about potentially serious side effects. Just this month, the FDA updated its labeling for Ozempic to include a warning about intestinal blockage (ileus). Two other GLP-1 drugs, Mounjaro and Wegovy, already include that warning.

Despite the label change, the FDA hasn’t directly attributed cases of ileus to Ozempic itself, stating, “Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure.”

Incidences of gastroparesis have also become more visible.

On August 2 of this year, Jaclyn Bjorklund, a 44-year-old woman from Louisiana, filed a lawsuit against Novo Nordisk, the company behind Ozempic and Wegovy, and Eli Lilly, who make Mounjaro, another GLP-1 drug. Bjorklund lost 150 pounds while taking the two drugs and sued the manufacturer for failing to warn about serious adverse gastrointestinal events.

Azagury told Healthline that is important to keep things in perspective. As more people use these drugs, more side effects may become visible.

“The truth is GLP-1s are a fantastic drug. But, it’s a drug, it’s gonna have some side effects and there’s gonna be some downsides and we need to continue to study them,” said Azagury. “It doesn’t mean that everybody has to stop taking it. It just means that we have to understand these things better to help navigate these complications for patients.”

“As obesity medicine specialists and primary care doctors that are aware of how obesity should be treated, we need to be following up with patients frequently,” said Apovian. “You can’t just, you know, give a patient a prescription and then let them go out the door. You need to be sure that they’re managing it.

The bottom line

GLP-1 drugs, which include Ozempic and Wegovy, are commonly associated with gastrointestinal issues like nausea and vomiting.

In rare cases, more serious issues including intestinal blockage have also been reported.

New research found that patients taking GLP-1s had higher incidences of pancreatitis, intestinal blockage, and gastroparesis, compared to patients taking a non-GLP-1 drug for weight loss.

About The Author

Scroll to Top